Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS San Diego, CA

December 25, 2021Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this winter storm watch at Dec 25, 2021, 1:40 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 27, 2021, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 25, 2021, 1:40 PM PST (21:40 UTC)
In effect from
Dec 27, 2021, 12:00 PM PST
Expired
Dec 26, 2021, 1:40 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS46 KSGX 252140
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
140 PM PST Sat Dec 25 2021

...Heavy snow at times in the mountains tonight, especially in San
Bernardino County and Riverside County...

...Another winter storm to bring heavy snow to the mountains
late Monday and Monday night...

CAZ055-056-260600-
/O.NEW.KSGX.WS.A.0006.211227T2200Z-211228T1100Z/
/O.CON.KSGX.WS.W.0006.211226T0200Z-211226T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
140 PM PST Sat Dec 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 10 AM PST SUNDAY ABOVE 5000 FEET...
...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Tree branches could fall as well. Total snow accumulations of 4
  to 8 inches, with localized amounts up to 12 inches, are
  expected above 5000 feet through early Sunday morning. Similar
  additional snowfall amounts are possible late Monday and Monday
  night, except with much lower snow levels, falling to 3000 feet
  or lower.

* WHERE...San Bernardino County and Riverside County Mountains.

* WHEN...For the Winter Storm Warning, 6 PM today to 10 AM Sunday.
  For the Winter Storm Watch, from 2 PM Monday through 3 AM
  Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times in snow and fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ058-260600-
/O.NEW.KSGX.WW.Y.0010.211226T0600Z-211226T1800Z/
/O.NEW.KSGX.WS.A.0006.211227T2200Z-211228T1100Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
140 PM PST Sat Dec 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST SUNDAY...
...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...Snow expected. Total accumulations of 2 to 5 inches are
  expected above 5500 feet late tonight and early Sunday.
  Additional accumulations of 4 to 8 inches are possible late
  Monday and Monday night, with snow levels falling to around 3500
  feet.

* WHERE...San Diego County Mountains.

* WHEN...For the Winter Weather Advisory, 10 PM today to 10 AM
  Sunday. For the Winter Storm Watch, from 2 PM Monday afternoon
  through 3 AM Tuesday.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  likely in snow and fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant 
snow, sleet or ice accumulations that may impact travel. Continue 
to monitor the latest forecasts.

$$

Maxwell
3 follow-up statements
733 
WWUS46 KSGX 260518
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
918 PM PST Sat Dec 25 2021

CAZ055-056-261400-
/O.CON.KSGX.WS.W.0006.000000T0000Z-211226T1800Z/
/O.CON.KSGX.WS.A.0006.211227T2200Z-211228T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
918 PM PST Sat Dec 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY
ABOVE 5000 FEET...
...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* WHAT...Heavy snow and strong southwest winds expected. Plan on
  difficult travel conditions. Tree branches could fall as well.
  Total snow accumulations of 4 to 8 inches, with localized
  amounts up to 12 inches, are expected above 5000 feet through
  early Sunday morning. Heavy snow and strong southwest winds are
  possible again Monday and Monday night, with lower snow levels.

* WHERE...San Bernardino County and Riverside County Mountains.

* WHEN...For the Winter Storm Warning, through 10 AM Sunday. For 
  the Winter Storm Watch, from 2 PM Monday through 3 AM Tuesday.

* ADDITIONAL DETAILS...Southwest winds of 20 to 35 mph with gusts
  50 to locally 60 mph. Be prepared for significant reductions in
  visibility at times in snow, blowing snow and fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ058-261400-
/O.CON.KSGX.WW.Y.0010.211226T0600Z-211226T1800Z/
/O.CON.KSGX.WS.A.0006.211227T2200Z-211228T1100Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
918 PM PST Sat Dec 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* WHAT...Snow and strong southwest to west winds expected. Total
  accumulations of 2 to 5 inches are expected above 5300 feet late
  tonight and early Sunday. Additional accumulations of 4 to 8
  inches are possible late Monday and Monday night, with snow
  levels falling to between 3500 and 4000 feet.

* WHERE...San Diego County Mountains.

* WHEN...For the Winter Weather Advisory, through 10 AM Sunday. 
  For the Winter Storm Watch, from 2 PM Monday afternoon through 3
  AM Tuesday.

* ADDITIONAL DETAILS...Southwest winds of 20 to 40 mph, with 
  gusts 50 to locally 60 mph. Be prepared for significant 
  reductions in visibility at times in snow, blowing snow and fog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
148 
WWUS46 KSGX 261235
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
435 AM PST Sun Dec 26 2021

CAZ055-056-262300-
/O.CAN.KSGX.WS.W.0006.000000T0000Z-211226T1800Z/
/O.EXT.KSGX.WS.A.0006.211227T2000Z-211228T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
435 AM PST Sun Dec 26 2021

...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Monday. Tree branches
  could fall as well. Total snow accumulations of 4 to 8 inches
  above 4000 to 4500 feet, with localized amounts up to 16 
  inches above 6500 feet, are possible.

* WHERE...San Bernardino County and Riverside County Mountains.

* WHEN...From Monday afternoon through late Monday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ058-262300-
/O.EXT.KSGX.WW.Y.0010.000000T0000Z-211226T1400Z/
/O.EXT.KSGX.WS.A.0006.211227T2000Z-211228T1100Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
435 AM PST Sun Dec 26 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM PST EARLY
THIS MORNING ABOVE 5000 FEET...
...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...Wet snow occurring above 5000 feet. Heavy wet snow
  possible on Monday and Monday night. Plan on slippery road
  conditions. Damage to trees and power lines is possible. Above
  5000 feet, additional wet snow accumulations of up to one inch
  are expected early this morning. Total wet snow accumulations of
  up to 3 inches on Monday afternoon and night, with localized
  amounts up to 9 inches above 5000 feet, are possible.

* WHERE...San Diego County Mountains.

* WHEN...For the Winter Weather Advisory, until 6 AM today. For 
  the Winter Storm Watch, from Monday afternoon through late 
  Monday night.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times. Significant reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

17
850 
WWUS46 KSGX 262140
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
140 PM PST Sun Dec 26 2021

CAZ055-056-058-270600-
/O.UPG.KSGX.WS.A.0006.211227T2000Z-211228T1100Z/
/O.NEW.KSGX.WS.W.0007.211227T2000Z-211228T0800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
140 PM PST Sun Dec 26 2021

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT
PST MONDAY NIGHT...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute on Monday. Damage to trees
  and power lines is possible. Total snow accumulations of 4 to 8
  inches above 4500 feet, with localized amounts up to 16 inches
  above 6500 feet, are expected. Strong west to southwest winds 20
  to 40 MPH with local gusts 60 to 80 MPH will occur at times.

* WHERE...San Bernardino, Riverside and San Diego County
  Mountains.

* WHEN...Noon Monday to midnight Monday night.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to snow, blowing snow, and fog. Some of
  the snowfall rates will be 1 to 2 inches per hour during the 
  heaviest snows Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means severe winter weather conditions are
expected. If you must travel, keep an extra flashlight, food,
water and blankets in your vehicle in case of an emergency. 

$$

Maxwell

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 25, 10:00 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 25, 10:00 AM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PST Sat Dec 25 2021

.SYNOPSIS...
Scattered showers will continue today, with increasing precipitation
tonight, including areas of heavy snow in the San Bernardino and
Riverside County mountains. More storm systems will bring heavier
precipitation again late Monday into Tuesday and then possibly again
around Wednesday or Thursday, with more snow in the mountains.
Temperatures, especially during the days, will remain below normal
through next week, and snow levels could fall below 3000 feet in
some areas Tuesday into Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Mostly cloudy skies covered the region, except for sunny conditions
in the San Bernardino County deserts. Scattered showers continued,
mostly light. That is pretty much the picture for the rest of today,
though some locations near the coast could partially clear.

Another wave will move through tonight, with best moisture fields
between about 10 PM and 4 AM, which is when precip should be
heaviest. With snow levels of 5000 feet or a little less, it should
be sufficiently cold for snow in the mountains, especially the
SBD/RIV County mountains where up to a foot of snow could fall. NBM
is showing a lot of variability though between 10th and 90th
percentile (basically zero vs. amounts up to 2 feet), but with
relatively consistent ENS solutions, will lean towards around the
75th percentile values. Orographic precipitation should be
substantial given the cross-ridge 850 MB winds of 30-50 knots and
saturation below about 700 MB, though above 700 MB the RH is much
lower, so that could be a limiting factor in snow amounts. With the
orographics, there could be local rainfall of 2 inches on the SW
mountain slopes.

Another system should move through late Monday into early Tuesday,
and this could produce heavier snow in the mountains than the wave
tonight as the moisture will be deeper--to around 500 MB--and
extending well into the dendritic snow crystal growth layer with
temps aloft below -10 C, as well as a lowering snow levels, possibly
below 3000 feet in northern areas by early Tuesday. San Diego County
should finally get significant accumulations with that system. SBD
County mountains could get over a foot of new snow. Due to the cold
air aloft, there could be greater instability, so a thunderstorm,
especially near/over the ocean water, is not out of the question
then.

After Tuesday, confidence decreases greatly with timing and amounts
of precipitation, so effectively the big picture message stands:
more chilly weather with periods of precip, though the position of
the possibly closed low Thursday will have a big impact on
where/when precip occurs. Occasional wind will occur at times in the
mountains and deserts through most of next week.

&&

.AVIATION...
251730Z...Scattered SHRA will continue today, then become widespread
tonight, then gradually taper off Sunday morning. Bases will be
between 1000-2000 feet MSL in SHRA, with localized lowering to 500
feet MSL at times during the heavier showers. Vis reduced down to 2-
4 SM in SHRA. Otherwise, bases will be to 2000-5000 feet MSL through
Sunday morning. Mountain slopes will continue to be obscured in
clouds/fog through Sunday morning. South to southwest winds will
increase this evening over the mountains and along the desert
slopes, with gusts of 40-45 kts at times. Moderate to strong
up/downdrafts and LLWS expected over/east of the mountains.

&&

.MARINE...
Scattered showers will continue today. Small craft advisory
conditions are expected this evening through Sunday morning, due to
stronger westerly winds, especially over the outer waters. Another
Pacific storm system could bring renewed small craft advisory
conditions Monday afternoon through Tuesday, along with periods of
rain squalls.

&&

.HYDROLOGY...
Scattered showers will increase in coverage today in advance of a
low pressure system from the northwest that will bring widespread
precipitation for tonight through early Sunday. Rainfall is
expected to range from one-quarter to one-third inch near the coat
to 1 to 2 inches in the mountains with mostly one-tenth inch or less
in the deserts through early Sunday. Snow levels will lower from
around 5000 feet this evening to 4500 feet early Sunday. This will
result in heavy snow in the mountains, especially in San Bernardino
and Riverside Counties.

The next low pressure system from the northwest will bring another
round of widespread precipitation late Monday through early Tuesday
with rainfall ranging from one-third to one-half inch near the coast
to 1 to 1.5 inches in the mountains with one-quarter inch or less in
the deserts. Snow levels will lower from around 4500 feet late
Monday to 2500 to 3500 feet early Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 6 PM this evening to 10 AM PST Sunday
     for Riverside County Mountains-San Bernardino County
     Mountains.

PZ...NONE.

&&

PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 9:00 PM PSTWinter Storm WarningSGXRiverside, San Bernardino32 hr
Dec 25, 2:25 AM PSTSmall Craft AdvisorySGX32 hr
Dec 25, 1:40 PM PSTWinter Weather AdvisorySGXSan Diego16 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.